Florida, 2009Damaging Winds in Florida, October 10, 2009
October 10, 2009 · NWS TAE · 3 events in 3 counties and zones
A severe thunderstorm on the 10th produced intermittent wind damage from east of Tallahassee to near Greenville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm on the 10th produced intermittent wind damage from east of Tallahassee to near Greenville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Oct 10, 2:15 PM EST, 25 minutes earlier.
Area forecast discussion, Oct 10, 2:15 PM EST, 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED MARINE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
315 PM EDT SAT OCT 10 2009
.SYNOPSIS...THE AFTERNOON WATER VAPOR IMAGERY SHOWS MUCH OF THE
NATION UNDER THE INFLUENCE OF A BROAD LONG WAVE TROUGH...SHUNTING
THE DEEP LAYER RIDGE TO THE EAST OF THE BAHAMAS. A SHORT WAVE WAS
MOVING INTO THE TN VALLEY AND LOWER MS VALLEY...PRECEDED BY A LARGE
SWATH OF MOISTURE. THE 18Z REGIONAL SURFACE ANALYSIS INDICATED THAT
THE NERN PORTION OF THE COLD FRONT WAS APPROACHING THE ERN
CAROLINAS...WHILE THE SWRN PORTION OF THE FRONT OVER SRN GA AND FL
PANHANDLE HAS SLOWED. BREAKS IN THE CLOUDS HAS ALLOWED RAPID
DESTABILIZATION OF THE MOIST AIR MASS AHEAD OF THE FRONT...WITH SCT
SHWRS/TSTMS DEVELOPING FROM SERN GA SWWD ACROSS THE FL BIG BEND AND
APALACHEE BAY. WITH FAIRLY STEEP LAPSE RATES AND 20-30 KT
UNIDIRECTIONAL SHEAR...A FEW STRONG TSTMS WITH GUSTY WINDS WILL BE
POSSIBLE THIS AFTN. WELL BEHIND THE FRONT...A BAND OF LIGHT
STRATIFORM PRECIP EXTENDED FROM ERN LA NEWD THROUGH CNTRL AL INTO
NRN GA.
&&
.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...THE MAIN BELT OF
WESTERLIES WILL REMAIN FOCUSED OVER THE NRN HALF OF THE NATION.
MEANWHILE...A FEW SHORT WAVES WILL TRAVERSE THE SRN CONUS IN THE
W-SWLY FLOW THROUGH MONDAY BEFORE THE SUBTROPICAL RIDGE TO THE EAST
RETROGRADES WWD INTO THE GULF OF MEXICO AT THE END OF THE PERIOD.
THE SURFACE COLD FRONT BISECTING THE CWA FROM NE-SW WILL BECOME
ALIGNED E-W NEAR THE FL-GA-AL BORDER ON SUNDAY...THEN RETREATS NWD
AS A WARM FRONT ON MONDAY...WITH DEEP LAYER RIDGING BECOMING
ESTABLISHED OVER THE SRN HALF OF THE REGION BEGINNING MONDAY NIGHT.
THE 18Z-00Z POPS WERE ADJUSTED FOR ERN ZONES BASED ON CURRENT RADAR
TRENDS. FOR TONIGHT...HIGHER POPS RETURN TO THE W/NW ZONES AS THE
BOUNDARY STALLS AND SHORT WAVE ENERGY PASSES TO THE NW. THREW IN
AREAS OF FOG DURING THE OVERNIGHT AND EARLY MORNING PERIODS FOR THE
NEXT FEW DAYS DUE TO THE ABUNDANT LOW LEVEL MOISTURE. ON
SUNDAY...THE POP GRADIENT BECOMES N-S WITH LIKELY POPS ALONG AND N
OF THE FRONT...AND SCT TO THE S. THE BOUNDARY THEN DRIFTS NWWD
SLIGHTLY WITH HIGHER POPS OVER NW HALF OF CWA SUNDAY NIGHT. THEN
NEXT SHORT WAVE ENERGY ZIPS ACROSS THE SE ON MONDAY AS THE BOUNDARY
LIFTS SLOWLY NWD...WITH A N-S POP GRADIENT (TRIMMED ABOUT 10 PERCENT
LESS THAN SUNDAY'S POPS). THE DECREASING POP TREND CONTINUES MONDAY
NIGHT...WITH LOW CHANCE POPS CONFINED TO NRN ZONES. BEST CHANCES FOR
THUNDER WILL BE DURING THE AFTN/EVE...WITH ISOLD THUNDER DURING THE
NIGHTTIME/MORNING.
&&
.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...A LOW AMPLITUDE
MID/UPPER RIDGE WILL BE CENTERED OVER THE FLORIDA PENINSULA AND
EASTERN GULF MONDAY NIGHT. THIS RIDGE IS FORECAST TO RETROGRADE
THROUGH THE GULF AND ACROSS MEXICO REACHING BAJA CALIFORNIA BY
THURSDAY WHERE IT BEGINS TO AMPLIFY. AS THE RIDGE BUILDS...IT
INDUCES A BROAD DOWNSTREAM THROUGH OVER THE EASTERN CONUS THROUGH
THE REMAINDER OF THE FORECAST PERIOD. AT THE SURFACE...A STALLED
FRONT IS FORECAST TO EXTEND ACROSS THE SOUTHEAST STATES INTO EAST
TEXAS THROUGH TUESDAY AND THEN GET NUDGED SOUTH INTO OUR CWA ON
WEDNESDAY AS THE DEEP RIDGING DEPARTS TO OUR WEST. THIS FRONT MAY
BRIEFLY PUSH THROUGH OUR NORTH FLORIDA ZONES WEDNESDAY NIGHT BEFORE
LIFTING AS A WARM FRONT THURSDAY IN RESPONSE TO A DEEPENING LOW
PRESSURE SYSTEM APPROACHING FROM THE WEST. THE GFS FINALLY SHOWS A
COLD FRONT PUSHING FROM WEST TO EAST THROUGH OUR FORECAST AREA WITH
A COOLER AND DRIER AIRMASS FILTERING INTO THE REGION IN ITS WAKE ON
FRIDAY. UNTIL THEN WE EXPECT ABOVE NORMAL TEMPERATURES WITH HUMID
CONDITIONS ALONG WITH CHANCE POPS EACH DAY. WILL ALSO HOLD ON TO
CHANCE POPS ON FRIDAY TO ACCOUNT FOR THE POSSIBILITY OF FUTURE
FORECASTS SHOWING THE FRONT DOWN.
&&
.MARINE...A RIDGE OF HIGH PRESSURE OVER THE WATERS WILL WEAKEN AS A
COLD FRONT APPROACHES FROM THE NORTHWEST. THIS FRONT IS PREDICTED TO
STALL NORTH OF THE WATERS ON SUNDAY BEFORE LIFTING TO THE NORTH ON
MONDAY. WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW CAUTIONARY
LEVELS DURING THE PERIOD.
&&
.AVIATION (THROUGH 18Z SUNDAY)...AFTER THE FIRST BAND OF SHOWERS
DISSIPATED AS IT PUSHED THROUGH THE REGION LATE THIS
MORNING...CLEARING SKIES ALLOWED AFTERNOON HEATING OF THE VERY
UNSTABLE ATMOSPHERE TO PRODUCE A SECONDARY LINE OF STRONGER SHOWERS
AND THUNDERSTORMS ALONG AREAS GENERALLY TO THE EAST AND NORTH OF THE
APALACHICOLA RIVER. THIS ACTIVITY DEVELOPED JUST TO THE N OF PFN AND
SHOULD REMAIN TO THE S OF DHN AND ABY FOR THE TIME BEING. THAT
SAID...BOTH TLH AND VLD WILL BE UNDER THE GUN FOR SHOWERS AND
THUNDERSTORMS DURING THE NEXT FEW HOURS...SO HAVE PLACED CONVECTIVE
TEMPOS NEAR THE START OF THE AFTERNOON TAF PACKAGE.
THEREAFTER...CONDITIONS WILL BECOME MUCH MORE COMPLEX...AS THE
WEAKENING COLD FRONTAL BOUNDARY APPROACHES FROM THE NORTHWEST. THIS
WILL LIKELY RESULT IN AN EXPANDING AREA OF LOW-MID LEVEL CLOUDS FROM
NW TO SE WITH SOME LIGHT RAIN AND REDUCED VSBYS...BUT JUST HOW LOW
VSBYS AND CIGS WILL GO REMAINS IN QUESTION AT THIS TIME.
&&
.FIRE WEATHER...MINIMUM RELATIVE HUMIDITIES WILL REMAIN WELL ABOVE
RED FLAG CRITERIA THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 71 87 69 88 70 / 40 50 30 30 20
PANAMA CITY 73 85 73 86 73 / 50 50 30 30 20
DOTHAN 67 81 66 84 68 / 60 60 40 50 30
ALBANY 67 81 67 84 69 / 50 60 40 50 40
VALDOSTA 70 85 69 88 69 / 40 60 20 30 20
CROSS CITY 71 89 70 90 69 / 20 30 20 20 20
APALACHICOLA 74 82 74 85 74 / 40 40 30 30 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&
AVIATION/FIRE WX...GOULD
LONG TERM...BARRY
REST OF DISCUSSION...JAMSKI
Hazardous weather outlook, Oct 10, 4:24 AM EST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
524 AM EDT SAT OCT 10 2009
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-111000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
524 AM EDT SAT OCT 10 2009 /424 AM CDT SAT OCT 10 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY FOR THE FLORIDA
PANHANDLE BEACHES. IT WILL REMAIN UNSEASONABLY HOT AND HUMID
TODAY WITH PEAK AFTERNOON HEAT INDICES AROUND 100 DEGREES ACROSS
NORTHWEST FLORIDA. UNIDIRECTIONAL DEEP SOUTHWESTERLY SHEAR WILL BE
SUFFICIENT FOR A BRIEF SUPERCELL OR BOWING LINE SEGMENT NEAR AND
AHEAD OF A COLD FRONT DURING PEAK HEATING TODAY. THE THREAT FOR
STRONG TO SEVERE STORMS WILL DIMINISH WITH SUNSET.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
ALTHOUGH IT WILL NOT BE QUITE AS HOT AS RECENT DAYS...TEMPERATURES
WILL REMAIN ABOVE NORMAL FOR MUCH OF THE WEEK WITH SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY. DESPITE THE
THUNDERSTORMS IN THE FORECAST...THE THREAT FOR ORGANIZED SEVERE
WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF CONVECTIVE WATCHES OR
WARNINGS ARE ISSUED FOR THEIR AREA.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
18-WOOL
In the hours before
Special weather statement, Oct 10, 2:30 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
330 PM EDT SAT OCT 10 2009
FLZ017>019-102015-
JEFFERSON-LEON-MADISON-
330 PM EDT SAT OCT 10 2009
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR JEFFERSON...EASTERN
LEON...AND WESTERN MADISON COUNTIES...
* UNTIL 415 PM EDT
AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE...STRONG THUNDERSTORM 8 MILES NORTHEAST OF WOODVILLE...OR 9
MILES EAST OF TALLAHASSEE...MOVING EAST AT 25 MPH.
WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. .
9-FOURNIER
Thunderstorm Wind, Leon
- When
- October 10, 2:40 PM EST
- Where
- Leon County, 0.74 mi SSW of Chaires
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 30.420, -84.125
A few utility poles were down south of U.S. Highway 27 just west of Chaires Crossroads.
Thunderstorm Wind, Jefferson
- When
- October 10, 2:52 PM EST
- Where
- Jefferson County, 2.48 mi WSW of Aucilla
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.470, -83.790
A few trees were down between Aucilla Highway and Interstate 10 in the eastern portion of the county.
Thunderstorm Wind, Madison
- When
- October 10, 3:10 PM EST
- Where
- Madison County, 1.74 mi NNW of Greenville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 30.493, -83.642
A few trees were down just west of State Highway 140 to the northwest of Greenville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Iowa, October 10 to 11, 2009$128 million · 51 events
- Debris Flow in Washington, October 10 to 11, 2009$25 million · 1 event
- Winter Weather in Kansas, October 10 to 11, 20092 injured · $170,000 · 1 event
- Winter Weather in Michigan, October 10 to 11, 20092 events
- Winter Weather in Iowa, October 10, 20091 event
- Flood in Indiana, October 10 to 12, 20091 event
- High Wind in Alaska, October 10, 200952 kt wind · 1 event
- Flash Flood in Puerto Rico, October 10, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199851, 199852, 199853.